Pennsylvania, 2021Tornado in Pennsylvania, August 18, 2021
August 18, 2021 · NWS CTP · 1 event in 1 county or zone
An EF-1 tornado touched down east of Halifax during the early evening of August 18, 2021. 5 miles, and a maximum path width of 150 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF-1 tornado touched down east of Halifax during the early evening of August 18, 2021. The tornado had estimated peak winds near 105 mph, a path length of around 5.5 miles, and a maximum path width of 150 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 4:28 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 18, 4:28 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
528 PM EDT Wed Aug 18 2021
.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Central Pennsylvania this afternoon bringing a threat of heavy
rain, flooding, and a few weak/brief tornadoes. A cut off upper
low will then drift southeast across the region late this week
with unsettled conditions through the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated/weak tornado potential continues in central PA over
the eastern sector of post tropical Fred. Tornado Watch #447
remains in effect until 8PM EDT. Convection developing within
the convergence bands will move north and interact with the warm
front where low-level hodograph size should be maximized
(250-350 m2/s2 SRH) during afternoon peak heating.
Flash flooding threat also ongoing with two areas of focus: 1)
along and just north of the path of Fred and 2) with training
bands east of the track that contain deeper convective elements
and high rain rates. KAOO picked up just over 2" of rain in
about 40 minutes between 12-1PM with at 6hr total of 2.85"
ending 18Z. Flash flood watch remains in effect through late
tonight.
Hires ensembles show the rain exiting the area around midnight
with leftover/lingering showers on the backside into early
Thursday morning. Muggy tonight with minT 65-75F or +10-15F
above climo.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Some isolated to scattered diurnal convection is possible on
Thursday behind the remnant low from post-tropical Fred. It will
be warmer with highs in the 75-85F range. Trailing shortwave
wraps into developing closed low over CPA Thursday night into
early Friday with max POPs over south-central PA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening. Moist southerly flow may result in a better chance of
showers and thunderstorms over east central PA on Saturday,
especially in the afternoon.
Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
At 21z, widespread MVFR (and occasional IFR) conds were found,
as bands of heavy rain rotate around the remnants of Tropical
Storm Fred as it traverses the region. The heaviest bands of
rain could contain a bit of lightning and brief gusty winds.
Otherwise, winds will generally be southeasterly at 10-15 kts.
The showers should gradually dissipate from southwest to
northeast this evening into tonight, as the remnants of Fred
pull to the northeast of the area. Winds will turn northwesterly
behind the departing low. This upsloping flow will bring the
western highlands (JST and BFD) down to solidly IFR cigs, with
generally MVFR cigs elsewhere.
Conditions should improve to VFR Thursday morning across the
Lower Susq Valley airfields (MDT and LNS), while low cigs will
be slower to improve farther north and west. Scattered showers
and possibly a stray storm will redevelop across the area by
afternoon, and could cause brief restrictions.
Outlook...
Fri-Mon...Restrictions possible in scattered afternoon showers
and isolated t-storms.
&&
.HYDROLOGY...
Current rainfall forecast of 1-3 inches with higher localized
amounts (5-6") brings several river points into action/caution
stage or near flood stage. This includes some on the mainstem
Susquehanna River. No river flooding is forecast at this time,
however smaller streams and creeks will remain most vulnerable
given potential for training bands of localized heavy to
excessive rainfall.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Thursday for PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego/Travis
AVIATION...Evanego
HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 18, 10:39 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1139 AM EDT Wed Aug 18 2021
PAZ004>006-037-191545-
Warren-McKean-Potter-Tioga-
1139 AM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-191545-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1139 AM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 447 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 18, 4:35 PM EST, 56 minutes before
Special Weather Statement
National Weather Service State College PA
535 PM EDT Wed Aug 18 2021
PAZ066-182200-
Lancaster PA-
535 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of southeastern
Lancaster County through 600 PM EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quarryville, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Quarryville, Gap, Wakefield, Christiana, Georgetown, Kirkwood and
Little Britain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for south central
Pennsylvania.
&&
LAT...LON 3997 7619 4004 7594 3996 7599 3987 7599
3985 7602 3983 7602 3982 7604 3981 7603
3980 7605 3976 7606 3976 7608 3973 7610
3974 7611 3972 7614 3972 7619
TIME...MOT...LOC 2135Z 225DEG 29KT 3988 7608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Aug 18, 4:56 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 WSW PINE GROVE FURNAC 40.03N 77.30W
08/18/2021 CUMBERLAND PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Local storm report, Aug 18, 5:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
602 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 2 ENE WAYNESBORO 39.76N 77.55W
08/18/2021 FRANKLIN PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Local storm report, Aug 18, 5:05 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG YEAGERTOWN 40.64N 77.58W
08/18/2021 MIFFLIN PA PUBLIC
TREES DOWN ON WIRES.
&&Local storm report, Aug 18, 5:23 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
623 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG 1 ENE DUNCANNON 40.40N 77.02W
08/18/2021 PERRY PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Local storm report, Aug 18, 5:28 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 NE HALIFAX 40.47N 76.92W
08/18/2021 DAUPHIN PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Tornado, Dauphin
- When
- August 18, 5:31 PM EST to 5:37 PM EST
- Where
- Dauphin County, 1.44 mi W of Waynesville to 3.27 mi ESE of Millersburg
- Rating
- EF1
- Path length
- 5.54 mi
- Path width
- 150 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.451, -76.907
The tornado began west of the intersection of Parmer Drive and Price Road in Halifax Township, where it tore off a few foot section of the roof of a barn. The path then continued north to northeast, crossing Powells Valley Road. A row of trees was knocked down in a circular (counterclockwise) pattern, with a densely populated grove of trees being snapped and uprooted in varying directions to the east of that location. This is where the EF-1 damage began, with an estimated peak wind speed of 105 mph. Farther northeast and north of Hoover Lane, another grove of trees was snapped and knocked down in numerous directions. This was the end of the EF-1 caliber damage, with the tornado continuing to track northeast producing EF-0 intensity damage. Just north of Ridge Road and west of Hershey Road, a wheat field had several individual plants flattened. Just north of that wheat field, the tornado briefly weakened. The tornado then reintensified as it moved across Millwood Drive, where several trees were uprooted. The tornado then lifted as it moved north of Millwood Drive.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
- Flash Flooding and Flood in West Virginia, August 18, 2021$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976670.